Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


intelligent woman over 50. isolated.
Nov 4, 1999

I was a reasonable shape, and am on triple therapy, now my torso and breasts are like a sack of potatoes and I am heavy and cant run, very uncomfprtable, my life is full of exercise as I live on the coast and walk my greyhound, I run workshops for women, percussion and drumming, is there any end to this fat, will it finally take my muscles as my arms and legs and face are quite thin now and saggy, I done want to look like this, the therapy works with the virus, but the side effects are horrid and theres noone to talk to.

Response from Dr. Pavia

If it is some comfort, there are a lot of people facing the same hard issue you are. They are watching the virus fade and there immune system rebuild, while putting up with changes in their bodies that are hard to live with. I hope you can find some people to talk with, either through a local AIDS organization or perhaps on the net.

There are not a lot of clear answers yet on body composition changes and HIV, so take my answers with a grain of salt. 1. Whatever the cause of the changes, exercise is as important as ever to maintaining your muscles and controlling your weight. Try and keep your overall weight close to your usual since any weight you gain will go places it didn't used to go. 2. Your muscles don't necessarily shrink with the body composition changes. Generally you are storing more fat in your torso and breasts and less in your legs, buttocks, hips and face. A BIA is a test we use that measures the proportion of your body that is muscle and fat. Ask your doctor about it. 3. Other hormonal changes could be playing a role as well. Are you going through menopause? Is your testosterone low (women need testosterone too, even though the levels are lower). Is your thyroid functioning normally. Your HIV doctor or a good OB/GYN can check these out for you. 4. There are some studies showing improvement in body shape when people switch from protease inhibitors to Virammune (nevirapine) or Sustiva (efavirenz). This is not guaranteed, but if you are miserable, you can talk to your doctor about this. 5. I am not a big fan of using growth hormone. It is ridiculously expensive and the results are not convincing, but there is some evidence that it can help.

Don't despair, find some other folks to talk with, and take some walks on the coast for us.

ATP



Previous
Viramune and Combivir combo as first treatment?
Next
Zerit Induced Neuropathy

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement